Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 63, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2013, 7:22 PM MST for Pima County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2013, 7:22 PM MST (02:22 UTC)
- Expired
- Aug 16, 2013, 7:45 PM MST
- In force
- 23 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 3676 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050 WUUS55 KTWC 170222 SVRTWC AZC019-170245- /O.NEW.KTWC.SV.W.0063.130817T0222Z-130817T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 722 PM MST FRI AUG 16 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 745 PM MST * AT 712 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DOVE MOUNTAIN MOVING WEST NORTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3241 11114 3250 11125 3251 11106 3244 11100 TIME...MOT...LOC 0221Z 128DEG 5KT 3247 11109 $$
1 follow-up statement
692 WWUS55 KTWC 170242 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 742 PM MST FRI AUG 16 2013 AZC019-170251- /O.EXP.KTWC.SV.W.0063.000000T0000Z-130817T0245Z/ PIMA AZ- 742 PM MST FRI AUG 16 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL EXPIRE AT 745 PM MST... THE THUNDERSTORM NEAR DOVE MOUNTAIN THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKEN BELOW SEVERE LIMITS. WIND GUST UP TO 40 MPH AND BRIEF HEAVY RAIN WILL CONTINUE FROM DOVE MOUNTAIN WEST TOWARD THE TOWN OF MARANA THROUGH 815 PM MST. LAT...LON 3241 11114 3250 11125 3251 11106 3244 11100 TIME...MOT...LOC 0241Z 128DEG 5KT 3249 11112 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:36 PM MST, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 16, 2:36 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 236 PM MST FRI AUG 16 2013 .SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE REGION INTO EARLY NEXT THEN IT WILL BEGIN TO WEAKEN AND SHIFT SLIGHTLY TO THE EAST. THE PRESENCE OF THIS HIGH WILL MAINTAIN ABOVE NORMAL AFTERNOON TEMPERATURES WELL INTO NEXT WEEK...AS MUCH AS 3 TO 8 DEGREES WARMER OVER THE NEXT 3 DAYS. ENOUGH LOW AND MID LEVEL MOISTURE WILL CIRCULATE UNDER THE HIGH TO ALLOW FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. && .DISCUSSION...TEMPERATURES WERE WELL ABOVE NORMAL AGAIN THIS AFTERNOON...WITH THE TUCSON INTERNATIONAL AIRPORT REACHING 108 DEGREES AS OF 2 PM MST. THE RECORD AT TUS IS 108 SET BACK IN 1992. AT ANY RATE...THESE HOT TEMPERATURES HAVE AIDED IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. BASED ON RECENT RADAR TRENDS...MOST OF THE CWA WILL SEE A DECENT COVERAGE OF THUNDERSTORMS THE REST OF THIS AFTERNOON INTO THE EVENING HOURS. WILL ALSO INTRODUCE SOME LOW POP VALUES OVERNIGHT TONIGHT WITH THE ANTICIPATION OF LINGERING SHOWERS AND A FEW THUNDERSTORMS. MODELS KEEP THE UPPER HIGH CENTERED OVER ARIZONA THROUGH THE PERIOD EVEN AS AN UPPER LOW DEVELOPS AROUND THE CALIFORNIA COAST. THIS WILL TRANSLATE TO DAYTIME TEMPERATURES REMAINING ABOVE NORMAL. ALSO...ADEQUATE MOISTURE WILL BE AVAILABLE TO SUPPORT ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. && .AVIATION...ISOLD-SCTD SHRA/TSRA WILL CONTINUE THRU 17/06Z...THEN TAPER OFF OVERNIGHT. SCT-BKN CLOUDS AT 8-10K FT THRU ABOUT 17/06Z..THEN SCT-BKN CLOUDS ABOVE 15K FT AGL THRU 17/18Z. SURFACE WINDS LIGHT AND VARIABLE...BUT ERRATIC AND GUSTY NEAR TSRA'S. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH THIS WEEKEND. TEMPERATURES THROUGH EARLY NEXT WEEK WILL BE SEVERAL DEGREES WARMER THAN NORMAL WITH SOME SLIGHT COOLING TO NEAR NORMAL VALUES NEXT WEEK. NORMAL DIURNAL WIND TRENDS ARE EXPECTED THROUGH THE WEEKEND...WITH OCCASIONAL GUSTS DURING THE MID TO LATE AFTERNOON HOURS DUE TO STRONG DAYTIME HEATING. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 16, 2:35 PM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST FRI AUG 16 2013
AZZ502-505-162215-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
235 PM MST FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR BLOWING DUST UNTIL 315 PM MST...
THE PUBLIC REPORTED A LOCALIZED AREA OF BLOWING DUST ALONG
INTERSTATE 10 BETWEEN ELOY AND PICACHO PEAK AREA.
AREAS AFFECTED INCLUDE...ELOY...RED ROCK...PICACHO PEAK...PICACHO AND
FRIENDLY CORNERS.
BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAS AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED
LAT...LON 3283 11140 3252 11118 3251 11185 3272 11175
3277 11159 3288 11149
GLSpecial weather statement, Aug 16, 6:43 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST FRI AUG 16 2013
AZZ505-506-170230-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
643 PM MST FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 730 PM
MST...
AT 640 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF KEARNY...OR 17 MILES EAST
OF FLORENCE...MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PINAL COUNTY.
LAT...LON 3302 11092 3280 11092 3272 11121 3294 11140
3312 11115 3313 11112
TIME...MOT...LOC 0143Z 024DEG 9KT 3296 11110The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Aug 17, 3:37 PM MST | Special Weather Statement | TWC | Pinal | 38 min |
| Aug 17, 3:52 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 17, 4:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.